Alert archive / Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 141, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Oct 20, 2005, 5:29 PM EDT for Pittsylvania County, Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 20, 2005, 5:29 PM EDT (21:29 UTC)
- Expired
- Oct 20, 2005, 6:13 PM EDT
- In force
- 44 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 81 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.5 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -167 J/kg
- Mixed-layer LCL
- 1139 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 20, 3:23 PM EDT, 2 hours 6 minutes earlier.
Area forecast discussion, Oct 20, 3:23 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 323 PM EDT THU OCT 20 2005 .SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)... LOOKING AT TWO MAIN AREAS OF FOCUS FOR PRECIPITATION THROUGH SATURDAY MORNING. THE FIRST IS WITH ANY CONVERGENCE ALONG THE SURFACE FRONT AND THE EASTERLY UPSLOPE LOW LEVEL WINDS TO THE NORTH OF THE FRONT. THIS OF COURSE WILL BE HIGHLY DEPENDANT ON THE LOCATION OF THE BOUNDARY. THE MODELS STILL MOVE THE FRONT INTO THE SOUTHERN COUNTY WARNING AREA BY FRIDAY MORNING. THE SECOND MECHANISM FOR RAIN WILL BE THE CLOSED UPPER LOW COMING OUT OF THE KANSAS. THE LOW IS FORECAST TO WEAKEN INTO AN OPEN WAVE AS IT CROSSES THE OHIO VALLEY. AS THIS SHORT WAVE MOVES EAST...THE ASSOCIATED PRECIPITATION WILL MOVE FROM THE MID MISSISSIPPI VALLEY INTO THE MID ATLANTIC REGION. THE TIMING OF THE 12Z MODELS SHOWS THE BEST FORCING AND LIFT FROM THIS FEATURE ON FRIDAY AFTERNOON AND FRIDAY NIGHT. LOOKING AT OBSERVATIONS BEHIND THE BACKDOOR FRONT LAST NIGHT...TEMPERATURES AND DEW POINTS REMAIN RELATIVELY MUGGY IN THE VICINITY OF THE FRONT. WITH BOUNDARY SLOWLY MOVING THROUGH THE REGION TONIGHT...TEMPERATURES WILL BE SLOW TO FALL AND WILL REMAIN RELATIVELY MUGGY IN OUR AREA. THEREFORE...WILL KEEP OVERNIGHT TEMPERATURES ABOVE MOS BY A FEW DEGREES. WARM AIR ADVECTION OVER RUNNING COLD WEDGE WILL PRODUCE RAIN AND DRIZZLE INTO FRIDAY NIGHT. THIS PRECIPITATION WILL KEEP DIURNAL TEMPERATURE RANGES LOW WITH OVERNIGHT LOWS IN THE 50S AND DAYTIME HIGHS IN THE 60S. && .MID TERM (SATURDAY AND SATURDAY NIGHT)... SATURDAY AND SATURDAY NIGHT.... A STRONGER COLD FRONT WILL GENERATE A SURFACE WAVE IN THE OHIO VALLEY SATURDAY MORNING. THIS WAVE WILL INDUCE PRESSURE FALLS TO THE NORTH AND HELP BREAK WEDGE BY SATURDAY AFTERNOON. A STRONGER COLD FRONT FROM THE WEST SWEEPS THROUGH THE AREA BY SATURDAY EVENING AND OFF THE EAST COAST BY SUNRISE SUNDAY MORNING. MODELS IN BETTER AGREEMENT TODAY WITH UPPER LEVEL SUPPORT AND FRONTAL TIMING. TIMING OF THE FRONTAL PASSAGE A LITTLE QUICKER BUT MODELS SHOWING SW FLOW ALOFT SATURDAY NIGHT. THEREFORE WILL HANG ONTO POPS THROUGH MIDNIGHT THEN DECREASE AFTER THAT...ESPECIALLY IN THE EAST. && .LONG TERM (SUNDAY THROUGH THURSDAY)... MODELS SHOWING SOME CONSISTENCY IN THE LONG TERM. UPPER LOW SPINS IN THE GREAT LAKES-OHIO VALLEY-NEW ENGLAND REGIONS THROUGH MID WEEK. DURING THIS TIME...SEVERAL SHORT WAVES WILL CROSS OVER THE AREA. THESE WAVES AND CONTINUING NW FLOW ALONG WITH ABUNDANT LOW LEVEL MOISTURE WILL BRING SHOWERS...MAINLY TO THE MOUNTAIN AND PARTICULAR WESTERN SLOPES DURING THIS TIME. EACH WAVE WILL BRING IN RE-ENFORCING COLD AIR KEEPING TEMPERATURES BELOW NORMAL. EVEN THOUGH 1000-850 MB THICKNESSES STAY AT OR ABOVE 1300M...850 MB TEMPERATURES FALL INTO THE NEGATIVES. IF VERIFIED...THESE COLD TEMPERATURES WILL CHANGE RAIN SHOWERS OVER TO SNOW SHOWERS FOR ELEVATIONS AT OR ABOVE 4000 FT. ALSO DURING THIS TIME...NW FLOW WORKING THROUGH THE MOUNTAINS WILL BRING BREEZY AND GUSTY CONDITIONS TO THE AREA. && .AVIATION... FRONT WILL PROGRESS SOUTH OVERNIGHT FORMING A WEDGE THAT WILL HOLD UNTIL SATURDAY MORNING. MVFR TO IFR CEILINGS AND VISIBILITIES WILL DEVELOP OVERNIGHT ALONG WITH LIGHT RAIN AND DRIZZLE...ESPECIALLY ALONG AND EAST OF THE BLUE RIDGE WHERE THERE WILL BE AN EASTERLY UPSLOPE COMPONENT TO THE LOW LEVEL WINDS NORTH OF THE BOUNDARY. LITTLE IMPROVEMENT IS EXPECTED ON FRIDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && AMS/RCS/AMS
Hazardous weather outlook, Oct 20, 5:05 AM EDT, 12 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 505 AM EDT THU OCT 20 2005 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-210915- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 505 AM EDT THU OCT 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT AN ISOLATED THUNDERSTORM IS POSSIBLE THIS AFTERNOON AND EVENING...AS A COLD FRONT DROP SOUTH ACROSS THE REGION. THE BEST CHANCE WILL BE ACROSS SOUTHWEST VIRGINIA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 20, 4:29 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 31 min |
| Oct 20, 4:46 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 59 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.